Alert archive / West Virginia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 103, NWS Charleston, WV

August 23, 2001Raleigh County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Aug 23, 2001, 3:32 PM EDT for Raleigh County, West Virginia. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 23, 2001, 3:32 PM EDT (19:32 UTC)
Expired
Aug 23, 2001, 4:15 PM EDT
In force
43 min
Issued by
NWS Charleston, WV
Area
Whole counties

County Raleigh County, WV

What was reported inside it

TimeReportWhereRemark
Aug 23, 3:47 PM EDTHail 0.75Beckley, WV

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 23, 2:30 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2001-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2001-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-205 J/kg
Mixed-layer LCL
1083 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

708 
WUUS51 KRLX 231933
SVRRLX
WVC081-232015-
/NEW.KRLX.SV.W.0159.231932-232015/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
332 PM EDT THU AUG 23 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RALEIGH COUNTY IN WEST VIRGINIA...

* UNTIL 415 PM EDT...

* AT 321 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A 
SEVERE   THUNDERSTORM MOVING THROUGH CENTRAL RALEIGH COUNTY AT 
AROUND 20 MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...BECKLEY.

STRONG WINDS AND LARGE HAIL CAN BE EXPECTED WITH THIS STORM.  SEEK 
SHELTER IMMEDIATELY IF HAZARDOUS WEATHER APPROACHES.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

$$

LAT...LON 3775 8141 3754 8125 3776 8093 3789 8128

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:25 PM EDT, 7 minutes earlier.

Area forecast discussion, Aug 23, 3:25 PM EDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
325 PM EDT THU AUG 23 2001

ACTIVE EVENING ON TAP AS S/W MOVES ACROSS REGION TONIGHT. THIS S/W
HAS PLENTY OF MOISTURE TO WORK WITH ALONG WITH HEATING THIS
AFTERNOON. MODELS IN AGREEMENT ON FRONT PUSHING SOUTH OF FORECAST
AREA TONIGHT.  AS S/W PASSES OVER REGION AND TURNS UPPER FLOW
TOWARDS NORTHWEST.  WHILE LOCALLY HEAVY RAIN WILL BE WITH SOME
THUNDERSTORMS THIS EVENING THE SOUTHWARD PUSH AND CELL MOVEMENT
SHOULD PREVENT TRAINING.  HIGH BUILDS IN DURING FRIDAY AND SATURDAY
BUT NEXT SYSTEM TO PUSH ACROSS REGION BY SUNDAY NIGHT INTO MONDAY.
REST OF EXTENDED LOOKS DRY AND COOL THROUGH THURSDAY.

.RLX...
WV...SEVERE THUNDERSTORM WATCH UNTIL 9PM FOR
     WVZ005>008-013>016-024>028-033>038-046-047.
VA...SEVERE THUNDERSTORM WATCH UNTIL 9PM FOR VAZ003-004.
KY...SEVERE THUNDERSTORM WATCH UNTIL 9PM FOR KYZ101>103-105.
OH...SEVERE THUNDERSTORM WATCH UNTIL 9PM FOR OHZ086-087.

.END/SIKORA

In the hours before

Local storm report, Aug 23, 3:15 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0315 PM EDT THU AUG 23 2001

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0313 PM    CLENDENIN                 WV   WIND DAMAGE
08/23/01   KANAWHA                        LARGE BRANCHES BROKEN.
                                          EVENT OCCURRED BETWEEN
                                          0258 PM  AND  0313 PM

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 2:29 PM EDTSevere Thunderstorm WarningRLXClay31 min
Aug 23, 2:50 PM EDTSevere Thunderstorm WarningRLXBoone, Raleigh40 min
Aug 23, 3:04 PM EDTSevere Thunderstorm WarningRLXClay, Nicholas41 min
Aug 23, 3:25 PM EDTSevere Thunderstorm WarningRLXLogan35 min
Aug 23, 3:40 PM EDTSevere Thunderstorm WarningRLXMingo35 min
Aug 23, 3:46 PM EDTSevere Thunderstorm WarningRLXClay, Nicholas29 min
Aug 23, 3:58 PM EDTSevere Thunderstorm WarningRLXWyoming32 min
Aug 23, 4:30 PM EDTSevere Thunderstorm WarningRLXWyoming30 min
Aug 23, 4:59 PM EDTSevere Thunderstorm WarningRLXPutnam31 min
Aug 23, 5:24 PM EDTSevere Thunderstorm WarningRLXClay, Kanawha36 min
Aug 23, 5:59 PM EDTSevere Thunderstorm WarningRLXBraxton31 min
Aug 23, 6:39 PM EDTFlash Flood WarningRLXRandolph3 hr
Aug 23, 6:43 PM EDTFlash Flood WarningRLXCalhoun3 hr
Aug 23, 7:26 PM EDTSevere Thunderstorm WarningRLXMcDowell, Wyoming34 min
Aug 23, 7:26 PM EDTSevere Thunderstorm WarningRLXRaleigh34 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.